Many patients undergoing chemotherapy experience neuropathy as a side effect of the treatment. Not all chemotherapy drugs have neuropathy as a side effect, but those commonly used drugs which appear to cause nerve damage include paclitaxel, docetaxel, and cisplatin. Usually, it is localized to the fingertips and toes, although it may spread to the hands and feet and occasionally you may experience numbness and tingling in other parts of your body as well. Usually, patients describe the sensation associated with neuropathy as “pins and needles.” Physicians call this sensory neuropathy because it concerns the sensation of touch. A rarer and more serious form of neuropathy, called “motor neuropathy,” results in nerve damage that affects movement and causes true weakness of the body part in question, commonly a finger or a toe.
Although mild sensory neuropathy is annoying and uncomfortable, it usually does not impair your ability to function. If your symptoms are mild, brief in duration, or intermittent, physicians will generally continue with chemotherapy. These types of transient neuropathy symptoms tend to improve after completion of chemotherapy. However, you may notice that symptoms remain for months after treatment has ended. This is normal, as nerve regeneration can take time.
More severe neuropathy, such as constant numbness, persistent nerve pain or motor neuropathy that impairs movement are more difficult problems. When a patient’s side effects are this serious, the oncologist may consider changing the chemotherapy drug used, decreasing the dose, or discontinuing use all together. If your symptoms are this severe, it may not improve completely after treatment has been terminated.
Speak with your doctor about your own personal neuropathy symptoms to determine what might be the best treatment option for you. Be sure to describe in detail the type of pain or discomfort, how long it lasts, how strong it is, where in your body it is located, and whether it affects your daily functioning. Your doctor may decide to alter your treatment, or he or she may offer you specific therapies that can help you cope with the neuropathy.